Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 497, NWS Midland/Odessa, TX

August 20, 2007Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 20, 2007, 4:55 PM CDT for Presidio County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 4:55 PM CDT (21:55 UTC)
Expired
Aug 20, 2007, 5:30 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 9.9 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 202156
SVRMAF
TXC377-202230-
/O.NEW.KMAF.SV.W.0497.070820T2155Z-070820T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 PM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 530 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PRESIDIO...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PRESIDIO...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. SEEK SAFE SHELTER IMMEDIATELY.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 2942 10417 2948 10420 2958 10442 2968 10436
      2962 10415
TIME...MOT...LOC 2155Z 051DEG 8KT 2957 10429

$$
1 follow-up statement
000 
WWUS54 KMAF 202225
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT MON AUG 20 2007

TXC377-202235-
/O.EXP.KMAF.SV.W.0497.000000T0000Z-070820T2230Z/
PRESIDIO TX-
525 PM CDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PRESIDIO COUNTY
EXPIRES AT 530 PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 2942 10417 2948 10420 2958 10442 2968 10436
      2962 10415
TIME...MOT...LOC 2225Z 051DEG 8KT 2953 10435

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:14 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 2:14 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT MON AUG 20 2007

.SHORT TERM...
A COUPLE OF SHORTWAVE TROUGHS...ONE OVER THE LOWER TRANS PECOS AND
THE OTHER OVER EASTERN NEW MEXICO...WILL CONTINUE TO TRANSLATE SOUTH
AND SOUTHWESTWARD AROUND THE EASTERN FRINGE OF AN UPPER LEVEL RIDGE
CENTERED OVER EASTERN ARIZONA AND WESTERN NEW MEXICO THIS
AFTERNOON.  EXPECT THESE WAVES TO SPARK THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING ALONG A SURFACE TROUGH THAT EXTENDED FROM
EASTERN NEW MEXICO...SOUTH TO THE BIG BEND REGION.  MID LEVEL LAPSE
RATES OVER 7 C/KM WILL AID THIS DEVELOPMENT...WHILE AMPLE MOISTURE
AND DAYTIME HEATING THESE AREAS WILL RESULT IN CAPES OF LEAST 2000
J/KG.  SINCE 0 TO 6 KM BULK SHEAR VECTORS WILL BE AT LEAST 30
KT...AND UP TO 40 KT...EXPECT SOME OF THE STORMS TO BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.  HEAVY RAIN AND
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.  EXPECT STORMS TO
DEVELOP/LAST INTO THE EVENING...ESPECIALLY OVER SOUTHEASTERN NEW
MEXICO WHERE A 40 KT H85 JET COULD INSTIGATE/PROPAGATE
DEVELOPMENT.

STORMS SHOULD MOVE OFF TO THE SOUTHWEST IN FLOW AROUND THE UPPER
RIDGE/S PERIPHERY AND GRADUALLY DECREASE IN COVERAGE AND INTENSITY
THIS EVENING.  ADJUSTED MINIMUM TEMPERATURES UPWARD A LITTLE
CONSIDERING CLOUD COVER AND SURFACE WINDS REMAINING AT LEAST IN THE
5 TO 10 MPH RANGE OVERNIGHT.

.LONG TERM...
THE MAIN FOCUS FOR THE LONG TERM WILL CONTINUE TO BE THE TUTT LOW
AND HURRICANE DEAN. THE TUTT LOW IS PROGGED TO BE OVER THE LOWER
VALLEY BY 12Z TUESDAY AS HURRICANE DEAN CROSSES THE YUCATAN
PENINSULA. THE TUTT LOW IS EXPECTED TO OPEN INTO AN INVERTED
TROUGH AS IT APPROACHES THE BIG BEND REGION BY 12Z WEDNESDAY.
MODELS ARE NOT PROGGING MUCH PRECIPITATION WITH THIS SYSTEM...
HOWEVER WILL CONTINUE TO CARRY LOW POPS OVER THE SOUTHERN CWA
INCLUDING THE HIGHER ELEVATIONS.

HURRICANE DEAN IS PROGGED BY THE GFS TO MOVE IN A WESTERLY
DIRECTION ACROSS NORTHERN MEXICO REMAINING TO FAR SOUTH TO HAVE
MUCH EFFECT ON THE CWA. THE NAM MOVES DEAN FARTHER NORTH WHICH
WOULD PRODUCE PRECIPITATION OVER THE SOUTHERN CWA. WILL STAY
CLOSER TO THE GFS AS IT IS IN BETTER AGREEMENT WITH THE EUROPEAN
AND THE UKMET MODELS. WILL CONTINUE TO CARRY LOW POPS IN THE
FORECAST ESPECIALLY FOR THE SOUTHERN AND WESTERN CWA FOR ANY
CHANGE IN DEANS PATH AND FOR MOISTURE THAT WILL STREAM OVER THE
AREA FROM THE STORM. MOST OF THE MOISTURE IS EXPECTED STREAM OVER
THE WESTERN CWA AROUND THE WESTERN FRINGE OF AN UPPER HIGH THAT IS
PROGGED TO BUILD INTO THE AREA FROM THE EAST.

HIGH TEMPERATURES WILL BE AT OR BELOW NORMAL THROUGH MOST OF THE
LONG TERM DUE TO CLOUD COVER AND THE MIGRATION OF THE THERMAL
RIDGE TO THE WEST. HIGHS WILL RANGE FROM THE UPPER 80S AND LOW
90S NORTHEAST TO THE MID AND UPPER 90S IN THE SOUTH. LOWS WILL
RANGE IN THE UPPER 60S TO LOWER 70S MOST AREAS AS WINDS AND CLOUD
COVER INHIBIT RADIATIONAL COOLING.

A WEAK COLD FRONT IS PROGGED TO APPROACH THE CWA FROM THE NORTH
EARLY NEXT WEEK. GFS TRIES TO BREAK OUT PRECIPITATION WITH THIS
FRONT. THIS PRECIPITATION COULD EFFECT THE NORTHERN CWA IF THE
FRONT MOVES FAR ENOUGH TO THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  92  71  90  /  10  10  10  10
CARLSBAD NM                70  98  70  95  /  30  20  20  10
DRYDEN TX                  74  93  71  92  /  20  10  10  20
FORT STOCKTON TX           75  94  70  92  /  20  20  10  10
GUADALUPE PASS TX          69  92  66  89  /  30  20  20  10
HOBBS NM                   68  96  67  93  /  20  10  10  10
MARFA TX                   61  90  61  85  /  30  20  10  10
MIDLAND INTL AIRPORT TX    73  93  70  91  /  10  10  10  10
ODESSA TX                  74  93  71  91  /  10  10  10  10
WINK TX                    76  99  74  96  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/54
Hazardous weather outlook, Aug 20, 11:11 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 AM CDT MON AUG 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211615-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1111 AM CDT MON AUG 20 2007 /1011 AM MDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE GUADALUPE
MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS...SOUTHWARD
THROUGH THE UPPER TRANS PECOS...VAN HORN AREA...MARFA PLATEAU...
DAVIS AND GLASS MOUNTAINS...PRESIDIO VALLEY AND BIG BEND REGION.
MORE ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE JUST EAST OF THE
ABOVE AREAS.  SOME OF THE THUNDERSTORMS COULD BE SEVERE THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.  THE STRONGER STORMS WILL ALSO BE CAPABLE OF LOCALLY
HEAVY RAINFALL.  LOCALIZED FLASH FLOODING COULD BE A CONCERN IN
AND NEAR THE DAVIS MOUNTAINS...AND OVER PORTIONS OF THE STOCKTON
PLATEAU AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAINFALL
OCCURRED YESTERDAY.  STORMS COULD LAST INTO THE EVENING HOURS...
ESPECIALLY OVER SOUTHEASTERN NEW MEXICO.

AFTERNOON HIGH TEMPERATURES WILL BE VERY HOT AND MUGGY AGAIN
TODAY.  THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD BE
CAUTIOUS AS DEHYDRATION AND HEAT RELATED ILLNESS CAN OCCUR
QUICKLY.  DRINK PLENTY OF FLUIDS AND WEAR LIGHT WEIGHT...LIGHT
COLORED CLOTHING AND ALLOW SUFFICIENT BREAKS IN ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 20, 2:55 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT MON AUG 20 2007

TXZ057-074-202030-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
255 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER KENT AT 255 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL CULBERSON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 20, 3:31 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT MON AUG 20 2007

TXZ080-202100-
MARFA PLATEAU-
331 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF CENTRAL
PRESIDIO COUNTY...15 MILES SOUTHWEST OF MARFA AT 331 PM CDT...
MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Aug 20, 3:48 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             PLATEAU                 31.06N 104.56W
08/20/2007  E0.75 INCH       CULBERSON          TX   PUBLIC

            PENNY SIZE HAIL REPORTED AT PLATEAU ALONG INTERSTATE 10.

&&

CLL
Special weather statement, Aug 20, 4:14 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT MON AUG 20 2007

TXZ074-080-202145-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
414 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF VALENTINE AT
414 PM CDT...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 20, 4:41 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT MON AUG 20 2007

TXZ074-202215-
DAVIS/APACHE MOUNTAINS AREA-
441 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF FORT DAVIS AT 441
PM CDT...MOVING SOUTHWEST AT 5 MPH. THIS STORM WILL IMPACT STATE
HIGHWAY 118 ABOUT 4 MILES SOUTH OF FORT DAVIS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:39 PM CDTSevere Thunderstorm WarningMAFAndrews51 min
Aug 20, 2:31 PM CDTSevere Thunderstorm WarningMAFPresidio59 min
Aug 20, 2:37 PM CDTSevere Thunderstorm WarningMAFJeff Davis53 min
Aug 20, 3:11 PM CDTSevere Thunderstorm WarningMAFCulberson64 min
Aug 20, 3:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.